Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 4, 1999, 3:58 AM CDT for Yellow Medicine County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1999, 3:58 AM CDT (08:58 UTC)
- Expired
- May 4, 1999, 4:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
County Yellow Medicine County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:05 AM CDT | Hail 0.75 | Granite Falls, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2010 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KMSP 040900 RRA SVRMSP MNC173-040930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 358 AM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 430 AM CDT * AT 358 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF HANLEY FALLS...OR ABOUT 11 MILES SOUTH OF GRANITE FALLS...MOVING NORTH AT 35 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... GRANITE FALLS WOOD LAKE HANLEY FALLS THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:10 AM CDT, 48 minutes earlier.
Area forecast discussion, May 4, 3:10 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 310 AM CDT TUE MAY 4 1999 MAIN CONCERN WITH THIS FCST IS PCPN CHCS NEXT FEW DAYS. CURRENT ROUND OF TSTM ACTIVITY IN WRN FCST AREA FUELED BY WEAK ISENTROPIC ASCENT OF UNSTABLE AIRMASS TO THE S. WOULD EXPECT THIS TO CONTINUE THROUGH THE MORNING...AND WILL KEEP POPS FAIRLY HIGH IN THE WEST. LOOKING AT 80H LI OFF ETA/NGM YEILDS SOME INDICATION THAT MODELS ARE HAVING DIFFICULTY INTERPRETING DEEP ELEV MIXED LAYER. BASED ON 00Z SOUNDINGS TO OUR S...APPRS THAT NGM IS MORE REALISTIC IN THE SHORT TERM. MODELS EXHIBITING QUITE A FEW PROBLEMS WITH HANDLING THE INCOMING SYSTEM OVER THE PAST FEW RUNS. ALL WANT TO BRING IN A SLOWER... DEEPER...AND MORE SRN SOLUTION THAN FCST 24 HRS AGO. IN ADDITION... APPRS STG CNTRL US 00Z CONVECTION MAY HAVE AFFECTED THERMODYNAMIC FIELDS. HAVE DECIDED TO TRY A BLEND OF PERSISTENCE AND AVN. POWERFUL JET CROSSING THE WEST COAST IS CLEARLY EVIDENT ON 6.7 WV... AS IS DEEPENING NEG-TILT LONG WAVE TROF. AVN BRINGS JET SEWD... DIGGING OUT AN UPR LOW OVR WRN KS BY 24 HRS. THIS LEAVES MN UNDER THE INFLUENCE OF BROAD DIFFLUENT FLOW ALOFT THROUGH THE PERIOD. EVENTUALLY...UPR LOW IS TRACKED INTO THE VICINITY OF NE NEB BY 48 HRS. EFFECT OF CONVECTION OVR THE SRN PLAIN IS UNKNOWN ATTM... BUT SEEMS THAT MOISTURE SUPPLY MAY BE SOMEWHAT LIMITED. EXPECT AN INCREASING CHC OF TSTMS THROUGH 60 HRS AS UPR LOW APPROACHES. .MSP...NONE DAVIS
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.